Florida, 2005

Tornado in Florida, June 22, 2005

June 22, 2005 · NWS EYW · 1 event in 1 county or zone

1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS EYW wrote its last area forecast discussion before the first event at Jun 22, 1:45 PM EST, 2 hours 5 minutes earlier.

Area forecast discussion, Jun 22, 1:45 PM EST, 2 hours 5 minutes before
FLORIDA KEYS AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KEY WEST FL
245 PM EDT WED JUN 22 2005

.DISCUSSION...
AN IMPRESSIVE MESOSCALE CONVECTIVE SYSTEM AND ATTENDANT OUTFLOW
BOUNDARY HAD EVOLVED OVER THE EASTERN GULF OFFSHORE WATERS...AND IS
CURRENTLY MOVING SOUTHEAST THROUGH THE WATERS WEST AND NORTH OF KEY
WEST. EXPECT THIS COMPLEX TO MOVE RAPIDLY THROUGH THE ISLAND CHAIN
INTO THE STRAITS ACCOMPANIED BY WIND GUSTS IN EXCESS OF 35 KNOTS AND
HEAVY RAINS.
THIS COMPLEX WILL LIKELY DISRUPT THE CURRENTLY OBSERVED STEADY EAST
WINDS OF 10 TO 13 KNOTS ACROSS THE COASTAL WATERS...AND THE WEATHER
REGIME THAT UNTIL RECENTLY WAS MARKED BY SCATTERED SHOWERS AND
ISOLATED THUNDERSTORMS. 12Z BASED RUC FORECAST SOUNDINGS INDICATED
DECENT POTENTIAL OF MULTICELL CLUSTERS THROUGH THE AFTERNOON...AND
THE LIKE HAS EVOLVED.

.FORECASTS...
TONIGHT THROUGH THURSDAY...RAISED POPS PER RECENT ZFP UPDATE FOR
THIS EVENING TO COVER THE MESOSCALE ACTIVITY. ALOFT LITTLE HAS
CHANGED IN THE OVERALL UPPER TROPOSPHERIC TROUGH ALIGNMENT
NORTHEAST-SOUTHEAST THROUGH THE FLORIDA PENINSULA TO THE
YUCATAN...WITH WEAK LOW ALTITUDE RIDGING CONTINUING OVER SOUTH
FLORIDA AND THE KEYS MAINTAINING A WEAK SURFACE EAST TO SOUTHEAST
FLOW.

BOTH GFS AND NAM ARE NOW DRIFTING A SHARP LOBE OF THE EAST GULF
UPPER TROUGH AXIS OVER THE KEYS BY LATE TONIGHT AND TUESDAY...UKMET
HOLDS IT JUST TO THE WEST. UPPER DIVERGENCE FIELDS ARE IMPRESSIVE ON
THE GFS AND NAM. GUIDANCE DOES NOT SHOW A WELL DEVELOPED TROUGH AT
850 MB...YET THERE IS STRONG LOW LEVEL FOCUS WITH THE OUTFLOW
BOUNDARY MENTIONED ABOVE. WENT WELL ABOVE MOS GUIDANCE FOR MAINLY
THIS EVENING. LIKEWISE...THE LIKELIHOOD OF THE UPPER TROUGH OVERHEAD
OR JUST TO THE WEST PROMPTS POPS ABOVE CLIMATOLOGY TOMORROW.
THEREAFTER...THERE ARE FEW SIGNIFICANT FEATURES AFTER THURSDAY TO
STRAY FROM CLIMO THEREAFTER.
THUS AFTER AN ACTIVE EVENING...EXPECT LESS COVERAGE LATE TONIGHT
WITH POTENTIAL FOR HIGH-END SCATTERED ACTIVITY TOMORROW. EXPECT THE
GREATER POTENTIAL TO BE A LITTLE FURTHER EAST...EITHER OVER THE KEYS
OR OVER THE STRAITS. AFTERWARDS GUIDANCE INSIST ON A GRADUAL
DECREASE IN MOISTURE DEPTH...BUT STILL ADEQUATE FOR 30 PERCENT POPS
AND CONTINUED EASTERLY FLOW.

FRIDAY THROUGH MIDDLE OF NEXT WEEK...
GFS AND NAM CONTINUE TO INDICATE A LOW LEVEL TROUGH IN THE
EASTERLIES MOVING INTO THE CENTRAL BAHAMAS THROUGH CENTRAL CUBA BY
FRIDAY...CAUSING WINDS TO BACK MORE OUT OF THE NORTHEAST. AS SEEMS
TO BE THE CASE THIS JUNE...THE EASTERN GULF UPPER TROUGH SHARPENS
AGAIN WITH AXIS TO THE NORTHWEST THANKS TO YET ANOTHER SHORTWAVE
TROUGH DROPPING OUT OF THE GREAT LAKES/OHIO VALLEY REGION. 250 MB
WINDS WILL BACK TO SOUTHWEST YET AGAIN. ENSEMBLE MOS POPS THROUGH
THE MEDIUM RANGE REMAIN NEAR CLIMATOLOGICAL NORMS...AND SEE NO
REASON TO STRAY WITH THE SURFACE TROUGH AXIS LIKELY TO REMAIN EAST
OF THE AREA. SOUTHWESTERLY WINDS ALOFT MAY OFFSET NEGATING EFFECTS
FROM BEING WEST OF THE LOW LEVEL TROUGH AXIS.

&&

.MARINE...
BOTTOM LINE...A ROUGH EVENING FOR KEYS BOATERS AS THUNDERSTORMS
SHIFT WINDS TO THE NORTH AND NORTHWEST GUSTING TO 35 KNOTS DURING
THE EVENING. THIS ABERRATION IN THE SYNOPTIC WIND REGIME IS LIKELY
TO KEEP WINDS VARIABLE AND LOCALLY GUSTY FOR MUCH OF THE EVENING.
LATE THIS EVENING AND OVERNIGHT...WINDS WILL BECOME EASTERLY AGAIN.
THE APPROACH TROUGH TO THE EAST MAY MAKE WINDS BRIEFLY NORTHEAST AT
TIMES...BUT OVERALL A GENERAL EAST TO NORTHEAST WIND AT 10 TO
OCCASIONALLY 15 KNOTS CAN BE EXPECTED THROUGH THE WEEKEND.

MARINERS SHOULD STAY TUNED TO NOAA WEATHER RADIO FOR FREQUENT
UPDATES ON SHORT-TERM WEATHER THIS EVENING...INCLUDING POSSIBLE
SPECIAL MARINE WARNINGS AND STATEMENTS.

&&

.AVIATION...
SCT SHRA WITH MVFR CIGS/VSBYS WILL TAKE PLACE THIS EVENING ON THE
ROUTE MIAMI TO KEY WEST...ALONG WITH ISOLD TO WDLY SCT TSRA WITH IFR
CONDITIONS. REMEMBER...THUNDERSTORMS IMPLY LLWS. JUST CHECK THE
LATEST SIGMETS...METARS...AND TAF AMENDMENTS WHEN PLANNING YOUR
FLIGHT.

&&

.PRELIMINARY POINT TEMPS/POPS...
KEY WEST   77/87/80/88/81  70/50/30/30/30
MARATHON   77/89/80/90/81  70/50/30/30/30

&&
.EYW WATCHES/WARNINGS/ADVISORIES...NONE.

PUBLIC/MARINE/FIRE/DIGITAL...JR
AVIATION/SHORT TERMS.........DFM
Hazardous weather outlook, Jun 22, 4:45 AM EST, 11 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KEY WEST FL
545 AM EDT WED JUN 22 2005

FLZ076-077-078-GMZ031-032-033-052-053-054-072-073-074-075-231000-
MONROE UPPER KEYS-MONROE MIDDLE KEYS-MONROE LOWER KEYS-
FLORIDA BAY-GULF SIDE OF THE LOWER KEYS OUT 20 NM-
EAST CAPE SABLE TO CHOKOLOSKEE 20 TO 60 NM OUT-
OCEAN REEF TO CRAIG KEY OUT 20 NM-
CRAIG KEY TO WEST END OF 7 MILE BRIDGE OUT 20 NM-
WEST END OF 7 MILE BRIDGE TO KEY WEST OUT 20 NM-
OCEAN REEF TO CRAIG KEY 20 TO 60 NM OUT-
CRAIG KEY TO WEST END OF 7 MILE BRIDGE 20 TO 60 NM OUT-
WEST END OF 7 MILE BRIDGE TO KEY WEST 20 TO 60 NM OUT-
KEY WEST TO 20 NM WEST OF DRY TORTUGAS OUT 60 NM-
545 AM EDT WED JUN 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE FLORIDA KEYS AND ADJACENT
COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP TODAY AND PERSIST THROUGH
TONIGHT. THE MAIN HAZARDS FROM THESE THUNDERSTORMS WILL BE WIND
GUSTS OVER 30 MPH...BLINDING DOWNPOURS ACCOMPANIED BY VISIBILITY
LESS THAN ONE MILE...AS WELL AS FREQUENT AND DEADLY CLOUD TO SURFACE
LIGHTNING STRIKES.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL BE SCATTERED THUNDERSTORMS OVER THE FLORIDA KEYS AND THE
SURROUNDING NEARSHORE AND OFFSHORE WATERS OF THE ISLAND CHAIN
THROUGH TUESDAY. THE MAIN HAZARDS FROM THUNDERSTORMS WILL BE
DANGEROUS CLOUD TO SURFACE LIGHTNING STRIKES AND BRIEF GUSTY WINDS.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

LK

In the hours before

Special weather statement, Jun 22, 1:04 PM EST, 2 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KEY WEST FL
204 PM EDT WED JUN 22 2005

FLZ078-221900-
MONROE LOWER KEYS-
204 PM EDT WED JUN 22 2005

...STRONG THUNDERSTORMS APPROACHING THE LOWER KEYS...

KEY WEST NATIONAL WEATHER SERVICE DOPPLER RADAR IS DETECTING A LINE
OF STRONG THUNDERSTORMS APPROACHING THE LOWER KEYS FROM THE
NORTHWEST. THESE STORMS WILL BEGIN TO IMPACT THE LOWER KEYS AROUND
230 PM. RESIDENTS CAN EXPECT WIND GUSTS NEAR 40 MPH...FREQUENT CLOUD
TO GROUND LIGHTNING STRIKES...AND VISIBILITY REDUCED BELOW A MILE IN
HEAVY DOWNPOURS.

MOTORISTS SHOULD EXERCISE EXTREME CAUTION DURING THESE STORMS...AND
BE PREPARED FOR RAPIDLY CHANGING CONDITIONS. REMEMBER...WIND GUSTS
WILL BE STRONGER OVER THE OPEN EXPOSED BRIDGE SPANS.

STAY TUNED FOR FURTHER UPDATES OR POSSIBLE WARNINGS FROM YOUR
KEY WEST NATIONAL WEATHER SERVICE.

DEVANAS
Special weather statement, Jun 22, 2:04 PM EST, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KEY WEST FL
304 PM EDT WED JUN 22 2005

FLZ077-078-222000-
MONROE LOWER KEYS-MONROE MIDDLE KEYS-
304 PM EDT WED JUN 22 2005

...STRONG THUNDERSTORMS IMPACTING THE LOWER AND MIDDLE KEYS...

KEY WEST NATIONAL WEATHER SERVICE DOPPLER RADAR IS TRACKING A LINE
OF STRONG THUNDERSTORMS MOVING OVER THE LOWER KEYS. THIS LINE
OF STORMS WILL REACH BIG PINE KEY AROUND 315 PM AND THE WESTERN EDGE
OF THE SEVEN MILE BRIDGE AROUND 340 PM. WIND GUSTS AT THE KEY
WEST AIRPORT HAVE BEEN MEASURED AT 40 MPH...AND RESIDENTS OF
THE LOWER AND MIDDLE KEYS CAN EXPECT WIND GUSTS NEAR 40 MPH...CLOUD
TO GROUND LIGHTNING STRIKES...AND VISIBILITY REDUCED BELOW A MILE IN
HEAVY DOWNPOURS.

MOTORISTS SHOULD EXERCISE EXTREME CAUTION DURING THESE STORMS...AND
BE PREPARED FOR RAPIDLY CHANGING CONDITIONS. REMEMBER...WIND GUSTS
WILL BE STRONGER OVER THE OPEN EXPOSED BRIDGE SPANS.

STAY TUNED FOR FURTHER UPDATES OR POSSIBLE WARNINGS FROM YOUR
KEY WEST NATIONAL WEATHER SERVICE.

DEVANAS
Special weather statement, Jun 22, 3:04 PM EST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KEY WEST FL
404 PM EDT WED JUN 22 2005

FLZ077-222100-
MONROE MIDDLE KEYS-
404 PM EDT WED JUN 22 2005

...STRONG THUNDERSTORMS APPROACHING THE MIDDLE KEYS...

KEY WEST NATIONAL WEATHER SERVICE DOPPLER RADAR IS TRACKING A LINE
OF STRONG THUNDERSTORMS MOVING TOWARDS THE MIDDLE KEYS. THIS LINE OF
STORMS WILL REACH MARATHON AROUND 415 PM AND LONG KEY AROUND 445 PM.
WITH PASSAGE OF THESE STORMS...WIND GUSTS AT THE KEY WEST AIRPORT
WERE MEASURED AT 40 MPH...AND A TRAINED SPOTTER ON CUDJOE KEY
REPORTED A WIND GUST OF 55 MPH. RESIDENTS OF THE MIDDLE KEYS CAN
EXPECT WIND GUSTS AROUND 40 MPH...CLOUD TO GROUND LIGHTNING
STRIKES...AND VISIBILITY REDUCED BELOW A MILE IN HEAVY DOWNPOURS.

MOTORISTS SHOULD EXERCISE EXTREME CAUTION DURING THESE STORMS...AND
BE PREPARED FOR RAPIDLY CHANGING CONDITIONS. REMEMBER...WIND GUSTS
WILL BE STRONGER OVER THE OPEN EXPOSED BRIDGE SPANS.

STAY TUNED FOR FURTHER UPDATES OR POSSIBLE WARNINGS FROM YOUR
KEY WEST NATIONAL WEATHER SERVICE.

DEVANAS

The radar

The Key West radar (KBYX), 64 km away, was scanning. The volume nearest the first event began at 20:50 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Monroe

When
June 22, 3:50 PM EST to 3:51 PM EST
Where
Monroe County, Marathon
Rating
F0
Path length
0.2 mi
Path width
30 yd
Property damage
$5,000
Reported by
NWS STORM SURVEY
Coordinates
24.700, -81.083

Tornado touched down at F0 intensity along 52nd Street Gulf and had a skipping, curved path generally toward the east-southeast. The tornado continued through the Garden Club and across U.S. Highway 1. Numerous large limbs up to 12 inches in diameter and a few trees were downed in a narrow convergent path across the parking lots of a vacant establishment and a supermarket. Limbs were deposited along curving cyclonic paths from 50 to 150 yards from the original source trees. Numerous parking and stop signs were damaged and destroyed along the path. The damage path ended approximately 150 yards south of U.S. Highway 1 near Sombrero Beach Road. Estimated maximum winds of 65 mph on a narrow, intermittent path.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2005Every state in 2005This day in weather historyThe tornado archive for Florida, 2005Warnings in Florida, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5459684.